Alert archive / Kentucky / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 40, NWS Jackson, KY

June 9, 20134 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 9, 2013, 3:58 PM EDT for 4 counties in Kentucky. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2013, 3:58 PM EDT (19:58 UTC)
Expired
Jun 9, 2013, 4:45 PM EDT
In force
47 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Breathitt County, KY, Magoffin County, KY, Morgan County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 15 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:43 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 9, 1:43 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
143 PM EDT SUN JUN 9 2013

.UPDATE...
ISSUED AT 916 AM EDT SUN JUN 9 2013

MADE SOME SLIGHT TWEEKS TO ONGOING POPS FORECASTED FOR THIS
MORNING/EARLY AFTERNOON. LINE OF CONVECTION ORIENTED WEST TO EAST
ACROSS EASTERN/CENTRAL TN IS CONTINUING TO LIFT NRWD INTO LMK/S CWA.
AS IT APPROACHES...RADAR IS PICKING UP ON SOME ISOLATED SHOWER
DEVELOPMENT OVER EASTERN KY AS WELL. WENT AHEAD AND INCREASED POPS
SLIGHTLY ACROSS THE AREA TO COVER ISOLATED CONVECTION. AS WE AWAIT
THE MAIN AREA OF MOISTURE AND CONVECTION THIS AFTERNOON...WILL NEED
TO CONTINUE TO MONITOR TIME OF ARRIVAL IN CASE MORE UPDATES ON TIMING
NEED TO BE MADE.

UPDATE ISSUED AT 723 AM EDT SUN JUN 9 2013

NARROW BAND OF SHOWERS AND THUNDERSTORMS ARE MARCHING NORTHWARD
THROUGH CENTRAL TN WITH ADDITIONAL ACTIVITY DEVELOPING FURTHER SOUTH.
FORECAST APPEARS IN GOOD SHAPE ATTM. GRIDS APPEARED IN GOOD ORDER AS
WELL. ONLY A FEW TWEAKS TO GRIDS FOR LATEST HOURLY OBS.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 405 AM EDT SUN JUN 9 2013

STORM SYSTEM MOVING OUT OF THE PLAINS WILL MOVE INTO THE OHIO VALLEY
SUNDAY NIGHT AND MONDAY. IMPRESSIVE AMOUNT OF MOISTURE IS SURGING
NORTHWARD FROM OUT OF THE GULF AHEAD OF THIS SYSTEM. PWATS WILL
TEMPORARILY INCREASE TO NEAR 1.8 INCHES BY LATE THIS AFTERNOON AND
THIS EVENING...NEAR THE CLIMATE 99TH PERCENTILE. PROFILES IN
FORECAST SOUNDINGS ACTUALLY RESEMBLE MORE OF A TROPICAL SOUNDING...AT
LEAST EARLY ON. SO COULD SEE SOME HEAVY RAINERS LATE THIS AFTERNOON
AND THIS EVENING. STEERING WINDS ARE QUITE HIGH THOUGH...SO NOT
REALLY EXPECTING ANY HYDRO ISSUES UNLESS STORMS BEGIN TO TRAIN. FOR
NOW WILL ONLY MENTION THE POTENTIAL OF SOME LOCALLY HEAVY RAIN IN
THE HWO. BY THE TIME THIS SYSTEM PUSHES OFF TO THE EAST...WE WILL
PROBABLY HAVE SEEN OUR FIRST WIDESPREAD SOAKING RAIN IN AWHILE.
ATTM EXPECT AN AVERAGE THREE QUARTER TO ONE INCH RAINFALL TOTAL
ACROSS THE AREA. HOPEFULLY THIS WILL PAN OUT FOR LOCAL GARDENERS WHO
NEED THE RAIN SINCE WE HAVE SEEN FAIRLY HIGH FORECAST AMOUNTS LIKE
THIS DWINDLE TO NEAR NOTHING IN RECENT WEEKS. INCREASED POPS THROUGH
THE PERIOD BASED ON BETTER MODEL AGREEMENT AND MODEL GUIDANCE.
INHERITED TEMPS LOOKED GOOD. SO ONLY MADE SOME TWEAKS TO TEMPS
TOWARDS LATEST MODEL BLEND. WITH GENERALLY CLOUDY AND WET CONDITIONS
SUNDAY NIGHT INTO MONDAY DECIDED TO TIGHTEN UP THE DIURNAL TEMP
RANGE FOR THAT TIME FRAME...AND MAY NEED TO BE TIGHTEN UP A BIT MORE
BEFORE ALL IS SAID AND DONE.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 150 PM EDT SUN JUN 9 2013

THE MIDDLE HALF OF THE CONUS FEATURES A BUILDING RIDGE WITH WEAK AND
MOBILE TROFS ON EACH COAST. THE EAST COAST TROF IS CLEARING THE OHIO
VALLEY WITH PCPN ENDING FOR ERN KY. HOWEVER THIS REPRIEVE WILL BE
SHORT LIVED AS THE NW FLOW ON THE FRONT SIDE OF THE RIDGE WILL DROP
A SERIES OF SHORT WAVES THRU ERN KY WITH BRIEF PERIODS OF SHOWERS
AND AFTERNOON THUNDERSTORMS THRU THE END OF THE WORK WEEK. LOOK FOR
SAT TO BE MOSTLY DRY WITH THE NEXT SHORT WAVE TO DROP INTO THE
COMMONWEALTH ON SUNDAY. HIGH TEMPS WILL CLIMB FROM HIGHS IN THE
LOWER 80S ON TUE TO THE UPPER 80S ON WED WITH SOME LOCATIONS EVEN
TOPPING OUT AROUND 90. LOW HUMIDITY ON WED WILL KEEP THE HEAT INDEX
IN CHECK BUT READINGS COULD STILL RISE TO THE LOWER 90S FOR MUCH OF
THE AREA. THE SERIES OF SHORT WAVES FOR THE END OF THE WORK WEEK
WITH RAIN AND RATHER EXTENSIVE CLOUD COVER WILL KEEP HIGHS TO THE
LOWER 80S ON THU/FRI BUT THE DRY WEATHER ON SAT WILL ONCE AGAIN SEE
HIGHS PEAK IN THE MID 80S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 131 PM EDT SUN JUN 9 2013

STRONG LOW SITTING OVER THE PLAINS AT THIS TIME IS MAKING FOR A VERY
ACTIVE TAF PERIOD. AS MOISTURE CONTINUES TO SURGE NORTHWARD FROM THE GULF
AHEAD OF THIS SYSTEM...AN AREA OF STORMS HAS DEVELOPED OVER CENTRAL
TN AND CENTRAL KY...AND CONTINUES TO MOVE SLOWLY TO THE NNE. EASTERN
KY HAS SEEEN SEVERAL ISOLATED CELLS DEVELOP AS WELL...PRODUCING SOME
LOCALLY HEAVY RAINFALL AND LIGHTNING. AS WE GO THROUGHOUT THE
AFTERNOON AND INTO THE OVERNIGHT...CHANCES FOR MORE
SCATTERED/WIDESPREAD TS COVERAGE WILL INCREASE. HOWEVER IT WILL BE
VERY DIFFICULT TO PINPOINT EXACTLY WHICH TAF SITES WILL BE AFFECTED
AND WHEN UNTIL AFTER THE CONVECTION HAS INITIATED. AS A
RESULT...TRIED TO BE A LITTLE GENERAL...WITH THE BEST CHANCES OF
VIS/CIG DROPPING WHEN HIGHER AMOUNTS OF MOISTURE AND POPS ARRIVE
OVERNIGHT. IN THE MEANTIME...TRIED TO COVER ANY ISOLATED/SCATTERED TS
AFFECTING THE TAF SITES IN A TEMPO GROUP. AS PREVIOUSLY
MENTIONED...TAFS MAY NEED TO BE UPDATED/AMMENDED TO ACCOUNT FOR
CONVECTION NEARBY ONCE IT DEVELOPS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JMW
SHORT TERM...RAY
LONG TERM...DUSTY
AVIATION...JMW
Hazardous weather outlook, Jun 9, 4:14 AM EDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
414 AM EDT SUN JUN 9 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
414 AM EDT SUN JUN 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME THUNDERSTORMS
COULD PRODUCE LOCALLY HEAVY RAINFALL...ESPECIALLY SHOULD A SERIES OF
STORMS PASS OVER THE SAME AREA REPEATEDLY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY MORNING.

THUNDERSTORMS ARE POSSIBLE AGAIN FROM LATE TUESDAY NIGHT THROUGH
THURSDAY NIGHT. A FEW STRONG THUNDERSTORMS ARE POSSIBLE THURSDAY AS
A POTENT COLD FRONT PASSES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RAY/ABE

In the hours before

Local storm report, Jun 9, 1:48 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
148 PM EDT SUN JUN 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             MOUNT VERNON            37.36N 84.34W
06/09/2013  E0.75 INCH       ROCKCASTLE         KY   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED IN MOUNT VERNON.

&&

JCARICO
Local storm report, Jun 9, 1:57 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
157 PM EDT SUN JUN 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HEAVY RAIN       MOUNT VERNON            37.36N 84.34W
06/09/2013  E0.50 INCH       ROCKCASTLE         KY   TRAINED SPOTTER

            MISTAKEN HAIL REPORT. NO ACTUAL HAIL.

&&

JCARICO
Special weather statement, Jun 9, 2:12 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
212 PM EDT SUN JUN 9 2013

KYZ068-079-080-091845-
PULASKI-ROCKCASTLE-LAUREL-
212 PM EDT SUN JUN 9 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 245
PM EDT SUNDAY AFTERNOON...

   NORTHERN PULASKI...
   SOUTHWESTERN ROCKCASTLE AND
   EXTREME WEST CENTRAL LAUREL.

AT 212 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SCIENCE
HILL...OR NEAR SOMERSET...MOVING EAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DABNEY AROUND
220 PM EDT...SHOPVILLE AROUND 225 PM EDT...VALLEY OAK AROUND 230 PM
EDT...LEVEL GREEN AROUND 235 PM EDT...CEDARVILLE AROUND 240 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GEOGERIAN
Local storm report, Jun 9, 2:44 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
244 PM EDT SUN JUN 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             SCIENCE HILL            37.18N 84.64W
06/09/2013  E0.25 INCH       PULASKI            KY   AMATEUR RADIO

&&

JCARICO
Special weather statement, Jun 9, 3:31 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
331 PM EDT SUN JUN 9 2013

KYZ108-111-112-114-092000-
OWSLEY-WOLFE-LEE-BREATHITT-
331 PM EDT SUN JUN 9 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 400
PM EDT SUNDAY AFTERNOON...

   NORTH CENTRAL OWSLEY...
   SOUTHWESTERN WOLFE...
   LEE AND
   NORTHWESTERN BREATHITT.

AT 332 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR IDA MAY...OR
NEAR BEATTYVILLE...MOVING NORTHEAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ENOCH AROUND
340 PM EDT...ST. HELENS AROUND 345 PM EDT...PRIMROSE AROUND 350 PM
EDT...WILLIBA AROUND 355 PM EDT...FLAT AROUND 400 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GEOGERIAN
Local storm report, Jun 9, 3:44 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
344 PM EDT SUN JUN 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HEAVY RAIN       BEATTYVILLE             37.58N 83.71W
06/09/2013  E1.00 INCH       LEE                KY   TRAINED SPOTTER

            1 INCH OF RAIN RECEIVED IN LESS THAN 15 MINUTES. WINDS
            ESTIMATED OF 40 TO 45 MPH.

&&

JCARICO

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:35 PM EDTSevere Thunderstorm WarningJKLBreathitt, Lee, Owsley, Wolfe40 min
Jun 9, 4:32 PM EDTSevere Thunderstorm WarningJKLElliott, Johnson, Magoffin, Morgan43 min
Jun 9, 5:15 PM EDTSevere Thunderstorm WarningJKLJohnson, Magoffin, Martin60 min
Jun 9, 6:02 PM EDTAreal Flood AdvisoryJKLJohnson, Martin88 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.